Iowa, 2006

Lightning Strike in Iowa, May 29, 2006

May 29, 2006 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved over Pocahontas County during the late evening hours. Lightning struck a flag pole outside of a house in Laurens.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved over Pocahontas County during the late evening hours. Lightning struck a flag pole outside of a house in Laurens. The lightning traveled into the house and caused considerable damage to all of the wiring in the house and some structural areas around the light switches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 7:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 29, 7:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT MON MAY 29 2006

MORE ORGANIZED THREAT APPEARS TO HAVE DIMINISHED OVER THE FORECAST
AREA. ALTHOUGH REFLECTIVITY ENHANCEMENT HAS BEEN ON GOING ALONG AND
NEAR SFC FRONT...HAVE NOT BEEN ABLE TO GET ANY SUSTAINED SEVERE
STORMS. ALTHOUGH SVR WATCH #420 WILL BE CANCELED...ISOLATED SEVERE
WEATHER WILL STILL BE POSSIBLE THIS EVENING AS MESOANALYSIS
INDICATES 3-4 K J/KG MUCAPES AND STEEP MID LEVEL LAPSE RATES....BUT
POOR DEEP SHEAR. UPDATES TO ZONES/GRIDS/SFPIA AND ALL SHORT TERMS
OUT SHORTLY. CANCELLED WATCH PER WCNDMX.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL
Hazardous weather outlook, May 29, 8:57 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT MON MAY 29 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-310300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
957 PM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND
SOUTH OF A MASON CITY TO DENISON LINE. A FEW STORMS MAY PRODUCE
HEAVY RAIN AND SMALL HAIL. AN ISOLATED STORM MAY BECOME SEVERE
WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO
WEDNESDAY EVENING. THE THREAT OF SEVERE WEATHER APPEARS MINIMAL
DURING THIS TIME...ALTHOUGH AN ISOLATED SEVERE WEATHER MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND
WEDNESDAY.

RUSSELL

The radar

The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pocahontas

When
May 29, 11:00 PM CST
Where
Pocahontas County, Laurens
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505574.